Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On fewnomials, integral points, and a toric version of Bertini's theorem

Authors: Clemens Fuchs, Vincenzo Mantova and Umberto Zannier
Journal: J. Amer. Math. Soc. 31 (2018), 107-134
MSC (2010): Primary 11C08; Secondary 12E05, 12Y05, 14G05, 14J99, 11U10
Published electronically: March 1, 2017
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: An old conjecture of Erdős and Rényi, proved by Schinzel, predicted a bound for the number of terms of a polynomial $ g(x)\in \mathbb{C}[x]$ when its square $ g(x)^2$ has a given number of terms. Further conjectures and results arose, but some fundamental questions remained open.

In this paper, with methods which appear to be new, we achieve a final result in this direction for completely general algebraic equations $ f(x,g(x))=0$, where $ f(x,y)$ is monic of arbitrary degree in $ y$ and has boundedly many terms in $ x$: we prove that the number of terms of such a $ g(x)$ is necessarily bounded. This includes the previous results as extremely special cases.

We shall interpret polynomials with boundedly many terms as the restrictions to 1-parameter subgroups or cosets of regular functions of bounded degree on a given torus $ \mathbb{G}_{\rm m}^l$. Such a viewpoint shall lead to some best-possible corollaries in the context of finite covers of $ \mathbb{G}_{\rm m}^l$, concerning the structure of their integral points over function fields (in the spirit of conjectures of Vojta) and a Bertini-type irreducibility theorem above algebraic multiplicative cosets. A further natural reading occurs in non-standard arithmetic, where our result translates into an algebraic and integral-closedness statement inside the ring of non-standard polynomials.

References [Enhancements On Off] (What's this?)

  • [1] F. Beukers, Ternary form equations, J. Number Theory 54 (1995), no. 1, 113-133. MR 1352640,
  • [2] Enrico Bombieri and Walter Gubler, Heights in Diophantine geometry, New Mathematical Monographs, vol. 4, Cambridge University Press, Cambridge, 2006. MR 2216774
  • [3] E. Bombieri, D. Masser, and U. Zannier, Anomalous subvarieties--structure theorems and applications, Int. Math. Res. Not. IMRN 19 (2007), Art. ID rnm057, 33. MR 2359537,
  • [4] Pietro Corvaja and Umberto Zannier, On the integral points on certain surfaces, Int. Math. Res. Not. IMRN 20 (2006), Art. ID 98623. MR 2219222,
  • [5] Pietro Corvaja and Umberto Zannier, Some cases of Vojta's conjecture on integral points over function fields, J. Algebraic Geom. 17 (2008), no. 2, 295-333. MR 2369088,
  • [6] Pietro Corvaja and Umberto Zannier, Algebraic hyperbolicity of ramified covers of $ \mathbb{G}^2_m$ (and integral points on affine subsets of $ \mathbb{P}_2$), J. Differential Geom. 93 (2013), no. 3, 355-377. MR 3024299
  • [7] Pietro Corvaja and Umberto Zannier, Finiteness of odd perfect powers with four nonzero binary digits, Ann. Inst. Fourier (Grenoble) 63 (2013), no. 2, 715-731 (English, with English and French summaries). MR 3112846
  • [8] James Harold Davenport and Jacques Carette,
    The Sparsity Challenges.
    In 2009 11th International Symposium on Symbolic and Numeric Algorithms for Scientific Computing, 3-7, IEEE, 2009,
    DOI 10.1109/SYNASC.2009.62.
  • [9] Paul Erdős, On the number of terms of the square of a polynomial, Nieuw Arch. Wiskunde (2) 23 (1949), 63-65. MR 0027779
  • [10] Michael D. Fried and Moshe Jarden, Field arithmetic, 3rd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 11, Springer-Verlag, Berlin, 2008. Revised by Jarden. MR 2445111
  • [11] Clemens Fuchs, Vincenzo Mantova, and Umberto Zannier,
    On fewnomials, integral points and a toric version of Bertini's theorem,
    arXiv 1412.4548v1.
  • [12] Clemens Fuchs and Umberto Zannier, Composite rational functions expressible with few terms, J. Eur. Math. Soc. (JEMS) 14 (2012), no. 1, 175-208. MR 2862037,
  • [13] A. G. Khovanskiĭ, Fewnomials, Translations of Mathematical Monographs, vol. 88, American Mathematical Society, Providence, RI, 1991. Translated from the Russian by Smilka Zdravkovska. MR 1108621
  • [14] Steven S. Y. Lu, On surfaces of general type with maximal Albanese dimension, J. Reine Angew. Math. 641 (2010), 163-175. MR 2643929,
  • [15] R. C. Mason, Diophantine equations over function fields, London Mathematical Society Lecture Note Series, vol. 96, Cambridge University Press, Cambridge, 1984. MR 754559
  • [16] Junjiro Noguchi and Jörg Winkelmann, Nevanlinna theory in several complex variables and Diophantine approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 350, Springer, Tokyo, 2014. MR 3156076
  • [17] A. Schinzel, On the number of terms of a power of a polynomial, Acta Arith. 49 (1987), no. 1, 55-70. MR 913764
  • [18] A. Schinzel, Polynomials with special regard to reducibility, Encyclopedia of Mathematics and Its Applications, vol. 77, Cambridge University Press, Cambridge, 2000. With an appendix by Umberto Zannier. MR 1770638
  • [19] Andrzej Schinzel and Umberto Zannier, On the number of terms of a power of a polynomial, Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 20 (2009), no. 1, 95-98. MR 2491571,
  • [20] Umberto Zannier, On composite lacunary polynomials and the proof of a conjecture of Schinzel, Invent. Math. 174 (2008), no. 1, 127-138. MR 2430978,
  • [21] Umberto Zannier, Hilbert irreducibility above algebraic groups, Duke Math. J. 153 (2010), no. 2, 397-425. MR 2667137,
  • [22] Umberto Zannier, Some problems of unlikely intersections in arithmetic and geometry, Annals of Mathematics Studies, vol. 181, Princeton University Press, Princeton, NJ, 2012. With appendixes by David Masser. MR 2918151

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 11C08, 12E05, 12Y05, 14G05, 14J99, 11U10

Retrieve articles in all journals with MSC (2010): 11C08, 12E05, 12Y05, 14G05, 14J99, 11U10

Additional Information

Clemens Fuchs
Affiliation: Department of Mathematics, University of Salzburg, Hellbrunnerstrasse 34/I, A-5020 Salzburg, Austria

Vincenzo Mantova
Affiliation: School of Science and Technology, Mathematics Division, University of Camerino, Via Madonna delle Carceri 9, IT-62032 Camerino, Italy
Address at time of publication: School of Mathematics, University of Leeds, LS2 9JT Leeds, United Kingdom

Umberto Zannier
Affiliation: Classe di Scienze, Scuola Normale Superiore, Piazza dei Cavalieri 7, IT-56126 Pisa, Italy

Received by editor(s): December 2, 2014
Received by editor(s) in revised form: October 10, 2016, and January 10, 2017
Published electronically: March 1, 2017
Additional Notes: The first author was supported by FWF (Austrian Science Fund) grant No. P24574.
The second author was supported by the Italian FIRB 2010 RBFR10V792 “New advances in the Model Theory of exponentiation.”
The authors were also supported by the ERC-AdG 267273 “Diophantine Problems.”
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society